Utah, 2022Drought in Utah, January 1 to 31, 2022
January 1 to 31, 2022 · NWS GJT · 4 events in 4 counties and zones
A few systems moved through eastern Utah in January. As a result, drought conditions slightly improved, mainly in the higher elevations of northeast and east-central Utah.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few systems moved through eastern Utah in January. As a result, drought conditions slightly improved, mainly in the higher elevations of northeast and east-central Utah. Elsewhere, continued dry conditions resulted in no improvement in the drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 10:38 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Dec 31, 10:38 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1038 PM MST Fri Dec 31 2021
.SHORT TERM...(Tonight through Saturday night)
Issued at 237 PM MST Fri Dec 31 2021
The major winter storm continues to move across the region this
afternoon. A combination of abundant moisture with PWAT's around
150% of normal and strong dynamical and frontal forcing will lead
to heavy snow across the forecast area. At this time, the frontal
band is pushing south of the Interstate 70 corridor. The frontal
band will be accompanied by heavy snow and falling temperatures
which will lead to hazardous conditions. With the recent addition
of the Gunnison zone to the WSW, all highlights are on track.
Expect this frontal band to push south across the remainder of
the forecast area and across San Juan mountains and the
southwestern Colorado zones by this evening. Behind the front,
orographically favored flow will occur over north and northwest
slopes with a transition to low-density snow production.
Conditions will slowly improve over lower-elevation locations
from northwest to southeast.
The trough axis will be oriented over eastern Utah by Saturday
morning and shift east of the Continental Divide during the
afternoon hours ushering in much colder air across the forecast
area. The main precipitation forcing will be due to cold advective
orographics on favored north/northwest slopes. The northern and
central mountains and the northwest San Juan mountains will see
light additional accumulations with snow showers continuing into
the afternoon before diminishing. Clearing skies are expected
Saturday night as the arctic airmass moves over the region. 700 mb
temperatures will be around -15 to -20C by Saturday evening. Low
temperatures by Sunday morning will be well below zero in many
mountain and high valley locations with single digits across
southeast Utah. Areas of fog are possible in favored valley
locations Saturday night.
.LONG TERM...(Sunday through Friday)
Issued at 237 PM MST Fri Dec 31 2021
A flat ridge of high pressure on Sunday will transition to zonal
flow on Monday with mainly dry conditions and cold temperatures
expected. Have adjusted valley and high basin temperatures down a
bit with potential inversions limiting daytime heating. In addition,
areas of overnight and early morning fog are possible across valley
locations. A northwest flow pattern, in response to a Pacific
Northwest trough, will set up by Tuesday and continue through the
work week with a series of shortwaves moving across the region. The
best focus will be across the northern and central mountains of
western Colorado on Wednesday through Friday with periods of snow
with a chance of snow showers elsewhere. Ensemble consensus is
showing the potential for light to moderate accumulations during
this period. Temperatures will continue to run seasonably cold
through the extended period with potentially colder temperatures
across valley locations due to inversions.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1030 PM MST Fri Dec 31 2021
Snow has slowly started to come to an end from northwest to
southeast, with VFR conditions prevailing at KVEL and KHDN
already. For sites along the I-70 corridor, expect occasional
lowering CIGS and reduced VIS with passing showers as the last of
the precipitation pushes through. IFR/LIFR conditions will hang
on longest for KMTJ, KTEX, KGUC, and KDRO. By tomorrow afternoon
most terminals will come up to VFR conditions.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 11 PM MST this evening for COZ006.
Winter Storm Warning until 5 AM MST Saturday for COZ007-008-011-
014-020>023.
Winter Storm Warning until 11 AM MST Saturday for COZ003-004-009-
010-012-013-017>019.
Winter Weather Advisory until 11 PM MST this evening for COZ002-
005.
UT...Winter Weather Advisory until 5 AM MST Saturday for UTZ023-025.
Winter Storm Warning until 11 PM MST this evening for UTZ027.
Winter Storm Warning until 11 AM MST Saturday for UTZ028.
&&
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJTHazardous weather outlook, Dec 31, 3:17 AM MST, 20 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
317 AM MST Fri Dec 31 2021
COZ001>014-017>023-UTZ022>025-027>029-011400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
317 AM MST Fri Dec 31 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Moderate to heavy snow will impact the mountains and many lower
valleys as a strong system slowly moves through. Potential snow
squalls associated with the cold front will lead to enhanced rates
and reduced visibility in blowing snow. Activity will begin to
wind down across the north tonight with heavy snow continuing in
the southern mountains and valleys.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow will linger along the Continental Divide through Saturday
before high pressure brings dry weather on Sunday and continuing
into early next week. Much colder temperatures will set up behind
the cold front. Snow looks to return to the higher elevations from
midweek onwards as a series of systems clip the northern areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 31, 6:41 PM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
641 PM MST FRI DEC 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HEAVY SNOW HAYDEN 40.49N 107.25W
12/31/2021 M10.0 INCH ROUTT CO CO-OP OBSERVER
24 HOUR TOTAL.
&&Local storm report, Dec 31, 6:42 PM MST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
642 PM MST FRI DEC 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW 8 NW CIMMARON 38.53N 107.65W
12/31/2021 M31.0 INCH MONTROSE CO PUBLIC
&&Local storm report, Dec 31, 7:16 PM MST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
716 PM MST FRI DEC 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 2 WSW CLIFTON 39.07N 108.50W
12/31/2021 M4.0 INCH MESA CO TRAINED SPOTTER
STILL SNOWING.
&&
GJTLocal storm report, Dec 31, 7:50 PM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
750 PM MST FRI DEC 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HEAVY SNOW 1 ESE FRUITA 39.15N 108.71W
12/31/2021 M6.5 INCH MESA CO NWS EMPLOYEE
&&Local storm report, Dec 31, 7:53 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
753 PM MST FRI DEC 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HEAVY SNOW 5 NW MACK 39.27N 108.93W
12/31/2021 M12.0 INCH MESA CO TRAINED SPOTTER
0.95 INCHES OF LIQUID EQUIVALENT.
&&Local storm report, Dec 31, 10:44 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1044 PM MST FRI DEC 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 7 NE SAWPIT 38.06N 107.91W
12/31/2021 M3.5 INCH SAN MIGUEL CO TRAINED SPOTTER
&&Drought, Southeast Utah
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of January as extreme (D3) drought conditions persisted across the entirety of the zone.
Drought, La Sal & Abajo Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The status of the drought remained unchanged across the zone through the month of January. The extreme (D3) drought continued over all but the far eastern portion of the zone where severe (D2) conditions remained.
Drought, Canyonlands / Natural Bridges
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of January as extreme (D3) drought conditions persisted across the entirety of the zone.
Drought, Eastern Uinta Mountains
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
The status of the drought remained unchanged through the month of January. The extreme (D3) drought continued over the far eastern portion of the zone with severe (D2) drought elsewhere.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995307, 995308, 995309, 995310.